Thunderstorm Wind, Magoffin
- When
- April 13, 5:16 AM EST to April 14, 5:19 AM EST
- Where
- Magoffin County, Harper
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.800, -83.200
Few large tree limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 13, 3:55 AM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 455 AM EDT THU APR 13 2006 .DISCUSSION... THE REMNANTS OF A FRONTAL SYSTEM WILL BE MOVING THROUGH THE CWA THIS MORNING. AT 4 AM...THE FRONT EXTENDED FROM NEAR PITTSBURGH...ACROSS SOUTHERN OHIO AND THEN BETWEEN FRANKFORT AND LEXINGTON AND THEN CONTINUED WEST BETWEEN LOUISVILLE AND FORT CAMPBELL. EARLIER IN THE EVENING...THERE WAS REALLY NO CONVECTION ALONG THIS BOUNDARY AND THEN AROUND 2 AM SOME THUNDERSTORMS STARTED FIRING UP AS A VORT MAX MOVED CLOSE TO THE FRONTAL BOUNDARY. AS THE FRONT CONTINUES MOVING INTO THE CWA...IT WILL BE MOVING INTO SOME DRIER AIR AND AS SUCH...EXPECT THE SHOWERS AND AN OCCASIONAL RUMBLE OF THUNDER TO BE OVER BY NOON TODAY. ON FRIDAY...THERE WILL BE TWO IMPULSES MOVING THROUGH THE AREA. ON FRIDAY MORNING A WARM FRONT WILL BE MOVING THROUGH THE AREA. IT WILL BRING SOME SHOWERS AND THUNDERSTORMS WITH IT. THEN LATE ON FRIDAY AFTERNOON...AN MCC WILL BE MOVING INTO THE AREA. SPC HAS PUT MOST OF THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER. THE GREATEST THREAT DURING THE LATE AFTERNOON WILL BE NORTH OF I64. THE COLD FRONT WILL PUSH ON THROUGH ON SATURDAY MORNING AND THEN WILL MOVE BACK THROUGH THE AREA ON SATURDAY NIGHT AS A WARM FRONT. THE AIR DURING THIS WHOLE TIME WILL CONTINUE TO BE CONDITIONALLY UNSTABLE AND AS SUCH...SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR A LONG TIME. ON SUNDAY...A FAIRLY STRONG COLD FRONT WILL BE MOVING THROUGH THE AREA. CONSIDERING THE VERY WARM CONDITIONS...THE THREAT OF A SEVERE THUNDERSTORM IS ONCE AGAIN POSSIBLE. AS BEFORE THIS FRONT WILL MOVE JUST TO THE SOUTH OF THE AREA AND THEN MOVE BACK ACROSS THE AREA AS A WARM FRONT ON TUESDAY. THIS PATTERN WILL KEEP THE WEATHER UNSETTLED AND 10 DEGREES ABOVE NORMAL THROUGH NEXT WEDNESDAY. WITH THE A FRONTAL BOUNDARY STAYING VERY CLOSE TO THE AREA...THE TIMING OF THE VARIOUS IMPULSES MOVING ALONG THIS FRONT WILL BE HARD TO PIN POINT PAST DAY THREE. MY CONFIDENCE STARTS TO GO DOWN WITH TIME. THE MODELS ARE IN GOOD AGREEMENT ABOUT THE PATTERN...HOWEVER THE TIMING OF THE IMPULSES WILL BE VARYING FROM MODEL RUN TO MODEL RUN. && .PREV DISCUSSION... 1009 PM EDT WED APR 12 2006 MADE SEVERAL CHANGES TO THE FORECAST...BUT MOST OF THEM MINOR. HAVE ADDED A RIDGE/VALLEY TEMP DIFFERENCE FOR TONIGHT. DEW POINTS HAVE BEEN SLOW TO COME UP...AND WITH WARM AIR ADVECTION AND AN EASING PRESSURE GRADIENT...THINK THAT VALLEYS WILL DECOUPLE AND COOL DOWN. CLOUDS MAY HAMPER THE COOLING A BIT...ESPECIALLY IN THE SOUTHEAST...BUT DO NOT THINK IT WILL BE ENOUGH TO PREVENT COOL AIR FROM POOLING. HAVE ALSO MADE ADJUSTMENTS TO WINDS. IN GENERAL... BACKED OFF ON SPEEDS A BIT FOR BOTH TONIGHT AND THURSDAY. 505 PM EDT WED APR 12 2006 19Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE PASSING BY TO THE NORTH WITH HIGH PRESSURE HOLDING ON ALONG THE SOUTHEAST COAST. A MOSTLY DRY COLD FRONT IS CROSSING INTO EAST KENTUCKY WITH BREEZY SOUTHWEST WINDS SWITCHING TO THE WEST. AFTER VERY DRY AFTERNOONS THE PAST COUPLE OF DAYS...SOARING TEMPERATURES INTO THE UPPER 70S AND LOWER 80S TODAY COUNTERACTED THE MINIMAL INCREASE IN MOISTURE RESULTING IN RH VALUES FALLING TO BETWEEN 25 AND 30 PERCENT BY LATE AFTERNOON. ON SATELLITE...A BAND OF CLOUDS ASSOCIATED WITH THE FRONT IS MOVING INTO EAST KENTUCKY. EARLIER...A BROKEN LINE OF SHOWERS DISSIPATED AS THEY ENTERED THE CWA. THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THEY ZIP A WEAKENING TROUGH THROUGH THE OHIO VALLEY TONIGHT AND RIDGING BUILDS NORTH FROM THE SOUTHERN PLAINS. THIS PROCESS WILL LEAVE EAST KENTUCKY IN NORTHWEST FLOW INTO THE WEEKEND AS A SERIES OF WEAK SHORTWAVES RIDE PAST. BY SATURDAY EVENING THIS RIDGE WILL SHARPEN UP AND MOVE OVER KENTUCKY WHILE A...OCCASIONALLY CLOSED...LOW LIFTS NORTHEAST FROM THE SOUTHERN ROCKIES INTO THE UPPER MIDWEST. THIS WAVE THEN STARTS TO BECOME ABSORBED INTO THE LARGE GYRE OFF THE NORTHEAST COAST BY MONDAY MORNING. THE GFS APPEARS MOST REASONABLE WITH THIS...WHEN COMPARED TO THE UKMET AND ECMWF...AS THE TROUGH MOVES INTO CONFLUENT FLOW. IN ITS WAKE...RIDGING BUILDING EAST FROM THE PLAINS ON TUESDAY. ANOTHER TROUGH THEN QUICKLY DEVELOPS OVER THE NORTHERN PLAINS LATE TUESDAY. THIS FEATURE LOOKS TO AFFECT THE GREAT LAKES AND OHIO VALLEY REGION ON WEDNESDAY...WITH THE GFS SEEMINGLY TOO STRONG AND WRAPPED UP COMPARED TO THE ECMWF. SENSIBLE WEATHER WILL FEATURE A BETTER MIXED LOWER ATMOSPHERE TONIGHT DUE TO THE WINDS STAYING UP FOLLOWING THE FRONT. AS A RESULT...THE RIDGE TO VALLEY TEMPERATURE DIFFERENCES WILL BE MINIMAL. CARRIED A SLIGHT CHANCE OF A THUNDERSTORM OVER NIGHT WITH THIS BOUNDARY...BUT LIMITED MOISTURE WILL HAMPER THE DEVELOPMENT DESPITE SOME INSTABILITY. FOR THURSDAY...ANOTHER WARM DAY WILL BE ON TAP WITH THE BOUNDARY STALLING OVER THE SOUTHERN PART OF THE CWA. SIMILAR TO TODAY...A LACK OF A SFC BASED TRIGGER...SOME MID LEVEL CAPPING AND LIMITED MOISTURE WILL KEEP ANY THUNDERSTORMS WIDELY SCATTERED AT BEST DESPITE THE INSTABILITY. THIS MAY CHANGE THURSDAY NIGHT AS SEVERAL FACTORS ARE COMING TOGETHER FOR AN EARLY SEASON MCS DIVING SOUTHEAST FROM INDIANA AFTER MIDNIGHT. THIS WILL BE FEED BY MODERATE INSTABILITY...PWS OVER 1.4 INCHES...A 70 KNOT PLUS 500 MB JET AND DIFFLUENT FLOW. ACCORDINGLY ...NORTHEAST PARTS OF OUR AREA WILL BE UNDER THE THREAT OF THUNDERSTORMS FROM THIS SYSTEM...TOWARDS MORNING. DO EXPECT WHATEVER DEVELOPS TO DIE OFF DURING THE MORNING HOURS LEAVING PLENTY OF BOUNDARIES THROUGHOUT EAST KENTUCKY THAT COULD CERTAINLY ACTIVATE IN THE HIGHLY UNSTABLE AIRMASS. THESE BOUNDARIES WILL REMAIN A NEMESIS THROUGH THE WEEKEND. TO START THE NEW WORK WEEK...A RATHER WEAK SFC REFLECTION WILL SINKS SOUTH THROUGH THIS PART OF THE STATE LATE SUNDAY AND MONDAY WITH THAT DYING UPPER LOW. COOLER AND DRIER WEATHER FOLLOWS FOR TUESDAY AHEAD OF THE NEXT PLAIN/S LOW WITH A COLD FRONT CROSSING THE STATE WEDNESDAY...BRINGING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. MOS TEMPS LOOK REASONABLE FOR NIGHT TIME LOWS WITH A WELL MIXED ATMOSPHERE EXPECTED TONIGHT AND TO A CERTAIN EXTENT THURSDAY NIGHT. HIGH TEMPS...THOUGH...WILL REMAIN HIGHLY DEPENDENT ON THE CLOUDS AND PCPN THAT DEVELOP. WARMER THAN MOS LOOKS BEST FOR THURSDAY WHILE THE MET/S MID 80S FRIDAY ARE A BIT OF A STRETCH GIVEN THE CONVECTIVE ACTIVITY EXPECTED. FOR THE POPS...KEPT A SLIGHT CHANCE IN TONIGHT WITH THE BOUNDARY...WENT MOSTLY DRY ON THURSDAY...THEN ENDED UP CLOSE TO MOS CONSENSUS FOR THURSDAY NIGHT AND FRIDAY. WITH THE IFPS/GFE GRIDS...POPULATED THE WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. MADE THE STANDARD DIURNAL ADJUSTMENTS TO THE WINDS AND TOOK THE DEWPOINTS DOWN EACH AFTERNOON...ALONG WITH DIMINISHING THEM ON THE RIDGES THROUGHOUT THE PERIOD. THE REST OF THE GRIDS WERE IN GOOD SHAPE...GIVEN THE CHALLENGES OF THE FORECAST... WITH SOME SMALL ADJUSTMENTS MADE TO THE TIMING OF THE CLOUDS AND PCPN PATTERNS PER THE LATEST MODEL AND NDFD CONSENSUS INTO THE WEEKEND. 1101 AM EDT WED APR 12 2006 UPDATED TO LOWER/REMOVE POPS FOR THE AFTERNOON PERIOD. ATMOSPHERE IS MOISTENING UP SLOWLY...BUT REMAINS A LITTLE TOO DRY FOR MUCH PRECIP THIS AFTERNOON (22Z). KEPT LOW POPS IN THE COUNTIES ALONG/NORTH OF INTERSTATE 64...OTHERWISE DRY. POPS REMAIN OVERNIGHT AS GOOD LOW LEVEL CONVERGENCE WILL BE COINCIDENT WITH SOME INSTABILITY. MADE SOME SLIGHT MODIFICATIONS IN THE SKY GRIDS AS WELL AS IT LOOKS LIKE A FEW RELATIVELY SUNNY HOURS ARE IN STORE BEFORE BAND OF STRATO- CU PIVOTS IN. REST OF FORECAST LOOKED GREAT. JKL WATCHES/WARNINGS/ADVISORIES...NONE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 508 AM EDT THU APR 13 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 508 AM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED UNTIL NOON TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. POTENTIAL SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. THE GREATEST THREAT WILL BE NORTH OF I 64...HOWEVER THE ENTIRE FORECAST AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER FROM THE STORM PREDICTION CENTER. THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH MONDAY AND THEN AGAIN ON WEDNESDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 450 AM EDT THU APR 13 2006 KYZ050-130915- MONTGOMERY- 450 AM EDT THU APR 13 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 449 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF MOUNT STERLING...OR OVER NORTH MIDDLETOWN...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR JUDY AROUND 455 AM EDT...STOOPS AROUND 500 AM EDT...EWINGTON AROUND 505 AM EDT...HOWARDS MILL AROUND 510 AM EDT... WALKERS CROSSING AROUND 515 AM EDT... RESIDENTS IN THESE AREAS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL. GEOGERIAN
The Jackson,KY radar (KJKL), 25 km away, was scanning. The volume nearest the first event began at 10:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Few large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500340.